Open Access
Translator Disclaimer
May 2001 Stochastic billiards on general tables
Steven N. Evans
Ann. Appl. Probab. 11(2): 419-437 (May 2001). DOI: 10.1214/aoap/1015345298


We consider stochastic analogs of classical billiard systems. A particle moves at unit speed with constant direction in the interior of a bounded, d-dimensional region with continuously differentiable boundary. The boundary need not be connected; that is, the “table” may have inte- rior “obstacles.” When the particle strikes the boundary, a new direction is chosen uniformly at random from the directions that point back into the interior of the region and the motion continues. Such chains are closely related to those that appear in shake-and-bake simulation algorithms. For the discrete time Markov chain that records the locations of successive hits on the boundary, we show that, uniformly in the starting point, there is exponentially fast total variation convergence to an invariant distribution. By analyzing an associated nonlinear, first-order PDE, we investigate which regions are such that this chain is reversible with respect to surface measure on the boundary. We also establish a result on uniform total variation Césaro convergence to equilibrium for the continuous time Markov process that tracks the position and direction of the particle. A key ingredient in our proof is a result on the geometry of $C^1$ regions that can be described loosely as follows:associated with any bounded $C^1$ region is an integer N such that it is always possible to pass a message between any two locations in the region using a relay of exactly N locations with the property that every location in the relay is directly visible from its predecessor. Moreover, the locations of the intermediaries can be chosen from a fixed, finite subset of positions on the boundary of the region. We also consider corresponding results for polygonal regions in the plane.


Download Citation

Steven N. Evans. "Stochastic billiards on general tables." Ann. Appl. Probab. 11 (2) 419 - 437, May 2001.


Published: May 2001
First available in Project Euclid: 5 March 2002

zbMATH: 1015.60058
MathSciNet: MR1843052
Digital Object Identifier: 10.1214/aoap/1015345298

Primary: 60J05 , 60J25
Secondary: 34C35 , 58F11

Keywords: Billiards , coupling , Ergodic , irreducible , Markov chain , Markov process , reversibility , shake-and-bake , Shift-coupling , Total variation

Rights: Copyright © 2001 Institute of Mathematical Statistics


Vol.11 • No. 2 • May 2001
Back to Top